West Virginia, 2014Flash Flooding and Hail in West Virginia, May 14, 2014
May 14, 2014 · NWS PBZ · 16 events in 6 counties and zones
Strong southerly flow and a surface low riding along a stalled cold front over Ohio, provided for the development of strong to severe thunderstorms in the afternoon and evening on May 14th. With strengthening shear, several storms maintained strong updrafts, producing quarter to baseball sized hail over Ohio and the northern West Virginia panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly flow and a surface low riding along a stalled cold front over Ohio, provided for the development of strong to severe thunderstorms in the afternoon and evening on May 14th. With strengthening shear, several storms maintained strong updrafts, producing quarter to baseball sized hail over Ohio and the northern West Virginia panhandle. In addition, heavy rain of up to 3 inches fell over Preston and Tucker counties, causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 11:31 AM EST, 1 hour 10 minutes earlier.
Area forecast discussion, May 14, 11:31 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1231 PM EDT WED MAY 14 2014
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PLAGUE THE UPPER OHIO
VALLEY REGON UNTIL PASSAGE OF A COLD FRONT EARLY ON FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
EARLY AFTN UPDATE WAS ISSUED TO ADJUST FOR HOURLY TRENDS AS SHWRS
AND TSTMS CONT TO FORM IN THE MOIST SLY FLOW ON THE ERN FLANK OF
THE HIGH AMPLITUDE UPR TROF CNTRD OVR THE CNTRL PLAINS. CONVECTION
FOCUS WL BE ALONG THE HIGHER TERRAIN...AND OVR AREAS W OF I 77
ACRS ERN AND CNTRL OHIO WHERE DEEP MSTR IS CONVERGING IN VICINITY
OF FRONT. THAT AREA WL ALSO SERVE AS PATH FOR SFC LOW PASSAGE
LATER TDA...I.E. ENHANCED LLVL SHEAR AREA.
FOR NOW...AREA HAS BEEN PAINTED UNDR THE SLIGHT...15 PERCENT...RISK
BY STORM PREDICTION CNTR...WITH LIMITATIONS IMPOSED BY SOMEWHAT
MARGINAL INSTABILITY RETARDED BY WARM MID LVLS...AND BY LIMITED
LLVL FLOW WHICH IS DUE TO BE ENHANCED WITH THE APPRCH OF THE
AFOREMENTIONED SFC LOW PRES LTR THIS EVE. AT THAT TIME...SFC
BASED INSTABILITY IS LIKELY TO BE FURTHER LIMITED BY DIURNAL
CONSTRAINTS.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
DEEP LOW PRES WILL PULL A COLD FRONT ACROSS THE REGION THURSDAY
WITH MUCH COOLER TEMPERATURES BEHIND THE FRONT. FORECAST RAINFALL
FOR THE EVENT LOOKS TO BE WELL OVER AN INCH WITH HIGHER AMOUNTS
POSSIBLE DEPENDING ON THE AMOUNT OR DURATION OF STRONGER
THUNDERSTORMS THURSDAY...AS WELL AS BY EXITING SPEED OF THE SYSTEM
ON FRIDAY. SHOWERS WITH EMBEDDED THUNDER ARE EXPECTED TO BE
ONGOING ON THURSDAY MRNG...WITH GRADUAL EWD SHIFT WITH PROGRESS OF
THE UPR TROF.
WITH MUCH OF THE AREA BECOMING MORE SATURATED...FLOODING ISSUES WL HAVE
TO BE MONITORED AND HAZARDOUS WEATHER OUTLOOK MENTION WL BE
MAINTAINED FOR NOW.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
NOTICEABLY COOLER AIR WILL BE THIS WEEKEND AS THE UPPER LOW MOVES
OVER THE REGION. LOW CONVECTIVE TEMPS WILL SUPPORT SHOWER CHANCES...BUT
POP NUMBERS WILL REMAIN LOW END.
SURFACE HIGH WILL BRING A DRY AND COOL START FOR THE BEGINNING OF
NEXT WEEK.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECT VFR AT ALL SITES UNTIL THE SHOWERS AND THUNDERSTORMS
EXPAND IN COVERAGE TODAY. RESTRICTIONS WILL AGAIN BE MOSTLY VSBYS
IN HEAVY RAIN...MVFR WITH OCCASIONAL IFR. AT THIS POINT WITH
UNCERTAINTY IN THE TIMING OF STORMS...OPTED TO CARRY VCTS FOR NOW.
SOUTHERLY WIND WILL GENERALLY REMAIN UNDER 10KTS...EXCEPT IN
THUNDERSTORMS.
.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
MVFR RESTRICTIONS IN SHOWERS/STORMS ARE LIKELY TO CONTINUE THROUGH
THURSDAY AHEAD OF A COLD FRONT. BRIEF IFR IS POSSIBLE WITH THE
COLD FRONT THUR NGT. MVFR RESTRICTIONS ARE POSSIBLE AGAIN SAT.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 14, 11:28 AM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1228 PM EDT WED MAY 14 2014
PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-022-
151630-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
1228 PM EDT WED MAY 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT
RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY
BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ039>041-048>050-057>059-068-069-151630-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
1228 PM EDT WED MAY 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY SEVERE RISK IS FROM DAMAGING WIND GUSTS. IN
ADDITION...HEAVY RAINFALL MAY TRIGGER LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT
RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY
BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-WVZ023-041-151630-
GARRETT-PRESTON-TUCKER-
1228 PM EDT WED MAY 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY SEVERE RISK IS FROM DAMAGING WIND GUSTS. IN
ADDITION...HEAVY RAINFALL MAY TRIGGER LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THURSDAY
AND THURSDAY NIGHT WITH HEAVY RAINFALL EXPECTED. SIGNIFICANT
RISES ON STREAMS AND CREEKS ARE POSSIBLE...AND A FLOOD WATCH MAY
BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 14, 10:58 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 AM EDT WED MAY 14 2014
MDZ001-WVZ023-041-141630-
GARRETT MD-PRESTON WV-TUCKER WV-
1158 AM EDT WED MAY 14 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TUCKER...SOUTHERN
PRESTON AND SOUTHWESTERN GARRETT COUNTIES...
AT 1155 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF SAINT GEORGE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SAINT GEORGE... HANNAHSVILLE... SILVER LAKE...
ROWLESBURG... TUNNELTON... KINGWOOD...
CATHEDRAL STATE PARK... REDHOUSE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3919 7983 3923 7981 3924 7985 3925 7986
3926 7986 3949 7970 3935 7939 3909 7962Special weather statement, May 14, 11:52 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT WED MAY 14 2014
MDZ001-WVZ023-141715-
GARRETT MD-PRESTON WV-
1252 PM EDT WED MAY 14 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRESTON AND
SOUTHWESTERN GARRETT COUNTIES...
AT 1249 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
SILVER LAKE...MOVING NORTHEAST AT 20 MPH.
THIS STORM WILL PRODUCE NICKEL SIZE HAIL.
LOCATIONS IMPACTED INCLUDE...
KEMPTON... SILVER LAKE...
CATHEDRAL STATE PARK... REDHOUSE...
TERRA ALTA... OAKLAND... MOUNTAIN LAKE PARK...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3922 7951 3922 7952 3923 7954 3927 7969
3926 7972 3926 7973 3953 7951 3940 7928
3920 7949Event by event
10 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Flash Flood, Preston
- When
- May 14, 12:41 PM EST to 3:15 PM EST
- Where
- Preston County, Aurora to 0.75 mi ENE of Aurora
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.320, -79.550
State official reported that Route 50 near Cathedral State Park and Fox Road are flooded.
Flash Flood, Tucker
- When
- May 14, 2:37 PM EST to 5:30 PM EST
- Where
- Tucker County, Canaan Hgts to 2.18 mi SW of Davis
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.100, -79.430
State official reported several state park roads closed due to flooding in the Canaan Valley State Park and Blackwater Falls area. Freeland Run is out of it's banks.
Hail, Marshall
- When
- May 14, 5:22 PM EST
- Where
- Marshall County, 1.59 mi E of Moundsville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.920, -80.700
Hail, Marshall
- When
- May 14, 5:25 PM EST
- Where
- Marshall County, 0.69 mi N of Mc Mechen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.990, -80.730
Hail, Marshall
- When
- May 14, 5:28 PM EST
- Where
- Marshall County, 0.69 mi N of Benwood
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -80.730
Hail, Ohio
- When
- May 14, 5:30 PM EST
- Where
- Ohio County, 0.87 mi SE of Wheeling
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.060, -80.710
Thunderstorm Wind, Ohio
- When
- May 14, 5:30 PM EST
- Where
- Ohio County, 0.87 mi SE of Wheeling
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 40.060, -80.710
Trained spotter reported limbs snapped off by thunderstorm wind.
Thunderstorm Wind, Brooke
- When
- May 14, 5:45 PM EST
- Where
- Brooke County, 0.87 mi SW of Wellsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.260, -80.610
State official reported trees down along Buffalo Road.
Hail, Brooke
- When
- May 14, 5:46 PM EST
- Where
- Brooke County, 2.1 mi SE of Fowlerstown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.260, -80.520
Hail, Brooke
- When
- May 14, 5:48 PM EST
- Where
- Brooke County, 0.87 mi NW of Wellsburg
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 40.280, -80.610
Hail, Hancock
- When
- May 14, 6:02 PM EST
- Where
- Hancock County, 0.87 mi SW of Weirton Hgts
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -80.540
Hail, Hancock
- When
- May 14, 6:05 PM EST
- Where
- Hancock County, 1.48 mi NNE of Weirton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.420, -80.570
Hail, Hancock
- When
- May 14, 6:15 PM EST
- Where
- Hancock County, 1.05 mi E of New Cumberland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.500, -80.580
Thunderstorm Wind, Marshall
- When
- May 14, 6:20 PM EST
- Where
- Marshall County, 1.74 mi SW of Grave Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.850, -80.740
State official reported trees down.
Hail, Hancock
- When
- May 14, 6:27 PM EST
- Where
- Hancock County, 0.87 mi SE of Newell
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 40.610, -80.560
Thunderstorm Wind, Marshall
- When
- May 14, 6:30 PM EST
- Where
- Marshall County, 0.53 mi W of Moundsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.920, -80.740
State official reported trees down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, May 14, 2014$1.2 million · EF3 · 37 events
- Damaging Wind and Lightning Strikes in Florida, May 14, 20142 deaths · $2,000 · 3 events
- Avalanche in Washington, May 14, 20141 death · 1 event
- Tornado and Flash Flood in Kentucky, May 14, 2014$180,000 · EF2 · 4 events
- Tornadoes and Flash Flood in Georgia, May 14 to 15, 2014$175,000 · EF1 · 21 events
- Tornado and Lightning Strike in Florida, May 14 to 15, 2014$25,000 · EF1 · 14 events
- Flash Flooding in Alabama, May 14, 2014$100,000 · 8 events
- Hail and Damaging Wind in Ohio, May 14, 2014$30,000 · 3 in hail · 22 events
- Tornado and Flash Flood in Kentucky, May 14, 2014$50,000 · EF0 · 9 events
- Hail and Damaging Winds in Tennessee, May 14, 2014$17,000 · 1.5 in hail · 7 events
- Hail and Damaging Wind in New York, May 14, 2014$20,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Pennsylvania, May 14, 2014$250 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523959, 523966, 522515, 522516, 522517, 522518, 522527, 522531, 522519, 522520, 522522, 522523, 522524, 522532, 522525, 522533.